Missouri, 2019Flash Flooding and Hail in Missouri, June 1 to 4, 2019
June 1 to 4, 2019 · NWS SGF · 24 events in 12 counties and zones
S. to the lower Mississippi Valley.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $32,000
- Crop damage
- None recorded
- Events
- 24
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Several rounds of showers and thunderstorms developed over the Missouri Ozarks from the afternoon of the 3rd to the evening of the 7th as several upper level disturbances and an upper level trough moved from the southwest U.S. to the lower Mississippi Valley. The first round of storms developed during the afternoon and evening of the 3rd, and set the stage for isolated flash flooding on the afternoon of the 4th, mainly over central and southwest Missouri. Greater than two inches of rain fell quickly near Fort Leonard Wood, Mountain Grove and Nixa. Isolated severe wind gusts also occurred from the mid to late afternoon of the 4th.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Springfield, MO wrote its last area forecast discussion before the first event at Jun 1, 2:43 PM CST, 2 hours 7 minutes earlier.
Area forecast discussion, Jun 1, 2:43 PM CST, 2 hours 7 minutes before
Area Forecast Discussion
National Weather Service Springfield MO
343 PM CDT Sat Jun 1 2019
.SHORT TERM...(This evening through Sunday)
Issued at 300 PM CDT Sat Jun 1 2019
Isolated showers/tstms have popped up over the past hour east of
KSGF. Updrafts so far haven't been sustained, and we have only
seen a few isolated lightning strikes. Believe this activity will
be diurnally driven with continued chances for a few storms this
afternoon. Shear supports multicell/pulse type convection with
gusty winds/small hail.
Overall better chances for scattered storms will be tied to a cold
front that now extends from eastern IA-northern MO into northeast
KS. Seeing some pockets of cu develop and isolated tstms along
the front attm. Most high res short term guidance does eventually
break out scattered convection in the frontal zone to varying
degrees as it moves southeast into central and southern MO. Strong
instability with mlcapes close to 2500-3500 j/kg into the early
evening along with 0-6km bulk shear increasing to 30-40kts will
support large hail/damaging winds (dcapes 1000-1200 j/kg) with
isolated storms. Storms will move south into our cwfa during the
evening hours then gradually weaken and/or shift southeast of the
area after 06z.
Weak high pressure will move into southern IA/northern MO by
Sunday afternoon with the remains of the sfc front extending from
southeast KS in far sw MO and northern AR. Some diurnally driven
convection will be possible in those areas.
.LONG TERM...(Monday through Saturday)
Issued at 300 PM CDT Sat Jun 1 2019
Scattered convection will be possible on an almost daily basis
through this period. Mid level heights will build somewhat
Monday/Tuesday with more limited chances. The ridge will shift
east and weaken as a shortwave moves into the central/southern
Plains Wednesday/Thursday with overall better chances for
showers/thunderstorms. Will need to watch for some heavier
rainfall potential during this time. Guidance varies by Friday and
Saturday on the eastward progress of the upper system. Rain
chances may linger into Friday/Saturday favoring the eastern cwfa,
but confidence by this time is lower than normal.
&&
.AVIATION...(For the 18Z TAFS through 18Z Sunday afternoon)
Issued at 338 PM CDT Sat Jun 1 2019
KSGF/KJLN/KBBG tafs: VFR early with scattered thunderstorms
possible by 03z-07z with a frontal passage. Brief IFR
visibilities will occur with heavier showers. Weak high pressure
will build into northern MO late in the period behind the front.
and will watch trends for lowering ceilings after the fropa.
&&
.SGF WATCHES/WARNINGS/ADVISORIES...
MO...NONE.
KS...NONE.
&&
SHORT TERM...DSA
LONG TERM...DSA
AVIATION...DSA
Hazardous weather outlook, Jun 1, 3:09 PM CST, 1 hour 41 minutes before
Hazardous Weather Outlook
National Weather Service Springfield MO
409 PM CDT Sat Jun 1 2019
KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-022115-
Bourbon-Crawford-Cherokee-Benton-Morgan-Miller-Maries-Vernon-
St. Clair-Hickory-Camden-Pulaski-Phelps-Barton-Cedar-Polk-Dallas-
Laclede-Texas-Dent-Jasper-Dade-Greene-Webster-Wright-Newton-
Lawrence-Christian-Douglas-Howell-Shannon-McDonald-Barry-Stone-
Taney-Ozark-Oregon-
409 PM CDT Sat Jun 1 2019
This Hazardous Weather Outlook is for portions of the Missouri
Ozarks and extreme southeast Kansas.
.DAY ONE...This Afternoon and Tonight.
Weather hazards expected...
Limited tornado risk.
Elevated hail risk.
Elevated thunderstorm wind damage risk.
Limited lightning risk.
DISCUSSION...
Scattered thunderstorms will affect the region, mainly this
evening.
One area of storms over south central Missouri will produce wind
gusts of up to 50 mph and dime sized hail with isolated stronger
storms through 8 pm.
Scattered storms will also occur with a front that will move
south into the outlook area tonight. Stronger instability and
vertical wind shear will support a few strong to severe storms
with hail up to two inches in diameter and wind gusts of 60 mph.
This activity will weaken toward midnight as it begins to shift
south and east of the area.
.DAYS TWO THROUGH SEVEN...Sunday through Friday.
Periodic thunderstorms are expected across the outlook area for
much of next week. While it is too early to tell precisely where
thunderstorms will track, a renewed risk for flooding may
materialize over parts of the outlook area. The best chances for
heavier rain appears to be Wednesday and Thursday.
.SPOTTER INFORMATION STATEMENT...
Spotter activation may be needed in the next three hours for
central Missouri.
&&
More detailed information can be accessed at:
http://www.weather.gov/sgf/sitrep
This product in graphical format...along with other weather...
hydrological and climate information...at
http://www.weather.gov/sgf
DSA
In the hours before
Special weather statement, Jun 1, 3:00 PM CST, 1 hour 50 minutes before
Special Weather Statement
National Weather Service Springfield MO
400 PM CDT Sat Jun 1 2019
MOZ106-012145-
Oregon MO-
400 PM CDT Sat Jun 1 2019
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN OREGON COUNTY UNTIL
445 PM CDT...
At 400 PM CDT, Doppler radar was tracking a strong thunderstorm 12
miles west of Alton, or 13 miles east of West Plains, moving south at
20 mph.
Penny size hail and wind gusts up to 50 mph will be possible with
this storm.
Locations impacted include...
Grand Gulf State Park... Thayer...
Koshkonong... Rover...
Couch...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 3676 9167 3679 9148 3650 9132 3650 9167
TIME...MOT...LOC 2100Z 337DEG 19KT 3672 9161
Wise
Event by event
16 thunderstorm wind, 6 flash flood, 2 hail. Local standard time, as filed.
Thunderstorm Wind, Vernon
- When
- June 1, 4:50 PM CST
- Where
- Vernon County, 4.1 mi SSW of Horton to 4.09 mi SSW of Horton
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $3,000
- Reported by
- Public
- Coordinates
- 37.927, -94.414
A farm outbuilding partially collapsed due to high winds. A picture of the damage was received via social media.
Thunderstorm Wind, Vernon
- When
- June 1, 4:52 PM CST
- Where
- Vernon County, 0.69 mi N of Arthur
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Public
- Coordinates
- 38.030, -94.370
A wind gust of 60 mph was reported near Nevada by the public.
Thunderstorm Wind, Vernon
- When
- June 1, 4:54 PM CST
- Where
- Vernon County, 2.14 mi SSE of Horton to 1.91 mi SSE of Horton
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Law Enforcement
- Coordinates
- 37.950, -94.370
A tree was reported down on Route D near Interstate 49.
Thunderstorm Wind, Vernon
- When
- June 1, 5:10 PM CST
- Where
- Vernon County, 1.29 mi ENE of Nevada to 0.7 mi E of Nevada Arpt
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $12,000
- Reported by
- Emergency Manager
- Coordinates
- 37.840, -94.350
Trees and power lines were reported down.
Thunderstorm Wind, Vernon
- When
- June 1, 5:11 PM CST
- Where
- Vernon County, 1.09 mi E of Dederick
- Measured
- 61 kt (70 mph) estimated gust
- Reported by
- Fire Department/Rescue
- Coordinates
- 37.850, -94.110
An estimated 70 mph wind gust was reported near Sulfur Springs.
Thunderstorm Wind, Vernon
- When
- June 1, 5:12 PM CST
- Where
- Vernon County, Schell City
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Emergency Manager
- Coordinates
- 38.020, -94.120
A large tree was reported down.
Thunderstorm Wind, Vernon
- When
- June 1, 5:16 PM CST
- Where
- Vernon County, 1.09 mi E of Moundville
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Emergency Manager
- Coordinates
- 37.770, -94.450
Wind gusts were estimated up to 60 mph by the Emergency Manager.
Thunderstorm Wind, Vernon
- When
- June 1, 5:19 PM CST
- Where
- Vernon County, 1.49 mi NNE of Bronaugh
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Public
- Coordinates
- 37.700, -94.470
A large tree limb was broken by estimated wind gusts of 60 mph.
Thunderstorm Wind, Vernon
- When
- June 1, 5:24 PM CST
- Where
- Vernon County, 0.55 mi W of Sheldon
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 37.670, -94.310
A trained spotter estimated wind gusts at 60 mph.
Thunderstorm Wind, Barton
- When
- June 1, 5:44 PM CST
- Where
- Barton County, 4.87 mi N of Kenoma
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Public
- Coordinates
- 37.500, -94.190
Estimated 60 mph winds were reported that downed limbs 5 miles east of Lamar on Highway 160.
Hail, Howell
- When
- June 4, 1:55 PM CST
- Where
- Howell County, 1.11 mi E of Caulfield
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 36.620, -92.100
The public reported hail up to the size of quarters in Caulfield.
Hail, Howell
- When
- June 4, 2:09 PM CST
- Where
- Howell County, Lanton
- Measured
- 0.88 in hail
- Reported by
- Fire Department/Rescue
- Coordinates
- 36.520, -91.800
The fire department reported of hail up to the size of nickels.
Thunderstorm Wind, Barry
- When
- June 4, 2:25 PM CST
- Where
- Barry County, Monett
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Emergency Manager
- Coordinates
- 36.920, -93.920
A few small to medium trees were blown down.
Thunderstorm Wind, Miller
- When
- June 4, 2:51 PM CST
- Where
- Miller County, 1.77 mi ESE of Iberia
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $5,000
- Reported by
- Public
- Coordinates
- 38.090, -92.290
A large tree was blown over onto a home in Iberia causing minor damage.
Thunderstorm Wind, Greene
- When
- June 4, 3:09 PM CST
- Where
- Greene County, 1.65 mi E of Elwood
- Measured
- 54 kt (62 mph) measured gust
- Reported by
- ASOS
- Coordinates
- 37.230, -93.400
The Springfield ASOS measured a 62 mph wind gust.
Flash Flood, Ozark
- When
- June 4, 3:20 PM CST
- Where
- Ozark County, 0.52 mi ENE of Bakersfield to 0.83 mi E of Bakersfield
- Cause
- Heavy Rain
- Reported by
- Fire Department/Rescue
- Coordinates
- 36.523, -92.141
Several roads in Bakersfield were flooded due to quickly rising water along Bennetts Bayou.
Thunderstorm Wind, Dallas
- When
- June 4, 3:45 PM CST
- Where
- Dallas County, 0.59 mi WNW of Olive
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $12,000
- Reported by
- Fire Department/Rescue
- Coordinates
- 37.453, -93.160
Two power poles were reported down on Highway 215 between Potters Road and Red Top Road.
Flash Flood, Pulaski
- When
- June 4, 3:50 PM CST
- Where
- Pulaski County, 0.69 mi S of Dixon to 0.28 mi SE of Dixon
- Cause
- Heavy Rain
- Reported by
- Fire Department/Rescue
- Coordinates
- 37.990, -92.100
Nearly a foot of water was reported over several roads in Dixon. Rainfall was measured at 1.46 inches at the Dixon Fire Station at the time of the report.
Flash Flood, Howell
- When
- June 4, 4:30 PM CST
- Where
- Howell County, 2.82 mi SW of Pottersville to 2.87 mi SW of Pottersville
- Cause
- Heavy Rain
- Reported by
- Department of Highways
- Coordinates
- 36.667, -92.061
The low water crossing at Route K near Route MM was closed due to flooding.
Flash Flood, Christian
- When
- June 4, 4:46 PM CST
- Where
- Christian County, 0.44 mi SSW of Linden to 0.47 mi SSW of Linden
- Cause
- Heavy Rain
- Reported by
- Trained Spotter
- Coordinates
- 37.044, -93.132
Flooding was reported over parts of the roadway on Highway JJ, just south of Highway 125.
Thunderstorm Wind, Taney
- When
- June 4, 4:56 PM CST
- Where
- Taney County, 0.43 mi NW of Mc Clurg to 0.4 mi NW of Mc Clurg
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 36.785, -92.775
A few large trees were down across the road near the McClurg cutoff.
Flash Flood, Howell
- When
- June 4, 5:00 PM CST
- Where
- Howell County, 2.46 mi W of Leota to 2.47 mi W of Leota
- Cause
- Heavy Rain
- Reported by
- Department of Highways
- Coordinates
- 36.524, -92.074
The low water crossing on Highway 142 was flooded and closed.
Flash Flood, Douglas
- When
- June 4, 5:49 PM CST
- Where
- Douglas County, 1.77 mi WNW of Ava Muni Meml Arpt to 1.87 mi NW of Ava Muni Meml Arpt
- Cause
- Heavy Rain
- Reported by
- Emergency Manager
- Coordinates
- 36.984, -92.707
Water was reported over the road on State Highway 14 on the west side of Ava.
Thunderstorm Wind, Howell
- When
- June 4, 5:50 PM CST
- Where
- Howell County, 1.11 mi E of Caulfield to 1.22 mi E of Caulfield
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Public
- Coordinates
- 36.620, -92.100
Several tree limbs were reported down. A large tree was uprooted and one was snapped.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flooding in South Dakota, June 1 to 30, 2019$617 million · 24 events
- Flooding in South Dakota, June 1 to 30, 2019$307 million · 26 events
- Flooding in Minnesota, June 1 to 30, 2019$132 million · 8 events
- Flooding in Iowa, June 1 to 30, 2019$22 million · 11 events
- Flood and Hail in Kansas, June 1, 20191 death · 1 in hail · 9 events
- Dense Fog in Indiana, June 1, 20191 death · 1 event
- Flooding in New York, June 1 to 30, 2019$7.1 million · 7 events
- Flooding in Arkansas, June 1 to 20, 2019$4.0 million · 10 events
- Flooding in Illinois, June 1 to 30, 2019$3.2 million · 9 events
- Flood in Ohio, June 1 to 30, 2019$2.0 million · 1 event
- Flooding in Missouri, June 1 to 30, 2019$1.6 million · 5 events
- Hail and Damaging Winds in Michigan, June 1, 2019$660,000 · 2.75 in hail · 7 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 835087, 835088, 835089, 835090, 835094, 835091, 835095, 835093, 835096, 835097, 835062, 835063, 835064, 835066, 835073, 835075, 835069, 835076, 835079, 835081, 835070, 835082, 835083, 835072.